King's College London

Research portal

Clozapine-induced myocarditis: Electronic health register analysis of incidence, timing, clinical markers and diagnostic accuracy

Research output: Contribution to journalArticlepeer-review

Aviv Segev, Ehtesham Iqbal, Theresa A. McDonagh, Cecilia Casetta, Ebenezer Oloyede, Susan Piper, Carla M. Plymen, James H. MacCabe

Original languageEnglish
JournalBritish Journal of Psychiatry
DOIs
Accepted/In press2021

Bibliographical note

Publisher Copyright: Copyright © The Author(s), 2021. Published by Cambridge University Press on behalf of the Royal College of Psychiatrists. Copyright: Copyright 2021 Elsevier B.V., All rights reserved.

King's Authors

Abstract

Background Clozapine is associated with increased risk of myocarditis. However, many common side-effects of clozapine overlap with the clinical manifestations of myocarditis. As a result, there is uncertainty about which signs, symptoms and investigations are important in distinguishing myocarditis from benign adverse effects of clozapine. Clarity on this issue is important, since missing a diagnosis of myocarditis or discontinuing clozapine unnecessarily may both have devastating consequences. Aims To examine the clinical characteristics of clozapine-induced myocarditis and to identify which signs and symptoms distinguish true myocarditis from other clozapine adverse effects. Method A retrospective analysis of the record database for 247 621 patients was performed. A natural language processing algorithm identified the instances of patients in which myocarditis was suspected. The anonymised case notes for the patients of each suspected instance were then manually examined, and those whose instances were ambiguous were referred for an independent assessment by up to three cardiologists. Patients with suspected instances were classified as having confirmed myocarditis, myocarditis ruled out or undetermined. Results Of 254 instances in 228 patients with suspected myocarditis, 11.4% (n = 29 instances) were confirmed as probable myocarditis. Troponin and C-reactive protein (CRP) had excellent diagnostic value (area under the curve 0.975 and 0.896, respectively), whereas tachycardia was of little diagnostic value. All confirmed instances occurred within 42 days of clozapine initiation. Conclusions Suspicion of myocarditis can lead to unnecessary discontinuation of clozapine. The 'critical period' for myocarditis emergence is the first 6 weeks, and clinical signs including tachycardia are of low specificity. Elevated CRP and troponin are the best markers for the need for further evaluation.

View graph of relations

© 2020 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454